How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask A. Schuyler, NP Your Own Question

A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 14890
Experience:  Board Certified NP, MS, RN. Private practice & hospitalist
3157612
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

Hello, Im 20 years old and recently diagnosed with IBS-C. After

Resolved Question:

Hello,

I'm 20 years old and recently diagnosed with IBS-C.

After many many tests my gastroenterologist came to this conclusion.
He prescribed Levsin/SL .125mg for pain, and told me to take miralax daily, or every other day. and to lower dosage if my stool becomes to soft.

I am now regular again (once or twice a day), but the gas and stomach pain is bad.
I get lower right quadrant pains bad. as well as lower left, not always but many times. Levsin is not helping at all, unless it's mild pain.

It is mostly intestinal gas pain.

I talked with him about what my GP recommended, a low-dose SSRI and Bentyl, but he said he'd rather start out conservatively.

As for the SSRI.. I wouldn't mind. I honestly do get very anxious sometimes, I also get very bad stomach aches when nervous, I get depressed at night before bed and I have mood swings. I'm not sure if this is the cause of my IBS or exacerbated by my IBS...
But at the same time I am afraid of SSRIs for their sexual side effects. I have heard SNRIs have less?

And as far as a pain medication...
Should I suggest Bentyl to my doctor or stay away from it? I have heard mixed things. I have heard some say it's an amazing drug, and others say it made them sick.

So what do you recommend? Any suggestions?

Thanks!
-Bill
Submitted: 3 years ago.
Category: Health
Expert:  A. Schuyler, NP replied 3 years ago.

Hello, Bill,

Welcome to Just Answer and thanks for your question. Both Levsin and Bentyl are anticholinergics to help prevent muscle spasms that cause pain. Neither is a pain-reliever per se. Levsin sub-lingual is my first choice since it dissolves on the tongue and provides almost instant relief whereas Bentyl is a tablet that is taken 4 times a day.

 

Exercise will help immensely for intestinal gas pains. So will use of the over-the-counter drug Beano before eating anything that tends to produce gas (onions, garlic, yeast breads, beans, cabbage, cauliflower, broccoli, etc.). If the Beano doesn't help enough, then avoiding those foods is the next step.

 

Anti-anxiety medication is probably a good idea since stress and anxiety have a HUGE impact on physical symptoms. You can also consider cognitive behavioral therapy (with a psychologist or licensed counselor) to help you manage anxiety without drugs. It is the stress and anxiety that cause the IBS symptoms to worsen, not the other way around. There are SSRI and combination SSRI/SNRI drugs that will treat both anxiety and depression. Sexual side effects are individualized so what causes a problem for some men using any particular drug won't cause a problem for the next man. It is a matter of trial and error to see which drug works for you with the fewest side effects.

 

Customer: replied 3 years ago.

Thanks for the reply,

 

The problem is that Levsin isn't helping.

This morning I woke up with very severe lower abdominal pain and levsin did nothing for it.

 

I exercise 3-4 days a week for about 1 hour each day. Anaerobic exercise though.

 

Is there one that maybe is known to have lesser? Like I know Wellbutrin statistically has a lower chance, problem is that it causes constipation which would just worsen my problems.

 

Thank you again!

Expert:  A. Schuyler, NP replied 3 years ago.

You need aerobic exercise to help with gas.

 

Wellbutrin is neither SSRI nor SNRI. It is indicated for major depressive disorder, not for anxiety. It can actually worsen anxiety in some patients. Buspirone is also a non-SSRI non-SNRI that has a very low side effect profile. However, you won't know what gives you side effects until your doctor puts you on a drug for a month or so.

 

Getting the anxiety under control will help (or even eliminate) with the pain.

 

 

A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 14890
Experience: Board Certified NP, MS, RN. Private practice & hospitalist
A. Schuyler, NP and 5 other Health Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery